Hail, Beckham
- When
- May 22, 5:16 PM CST
- Where
- Beckham County, 2.76 mi S of Elk City
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.370, -99.420
Scattered showers and storms formed in the evening of the 22nd under the influence of an upper level low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered showers and storms formed in the evening of the 22nd under the influence of an upper level low.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 22, 2:14 PM CST, 3 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 314 PM CDT Mon May 22 2017 .DISCUSSION... The main concerns are rain/storm chances/potential tonight into Tuesday. Ongoing isolated to numerous light showers across central and northern Oklahoma as of 3 pm should weaken in the next several hours as isentropic lift around 700 mb weakens. This activity will remain rather light. Some thunder may occur with this activity, but do not think any strong or severe storms will occur due to limited instability (MUCAPE mainly below 600 J/kg). Severe thunderstorm potential now through tonight still appears to be low with decreasing confidence. Cloud cover and rain have limited instability in most locations north of a Mangum to Seminole line. South of this line, some sun and daytime heating have allow temperatures to rise into 70s. A few thunderstorms may form near and this cloud shield line in the next several hours, though this remains doubtful due to sufficient capping. Higher chances for severe storms appear to occur over far eastern New Mexico into west Texas late this afternoon where the air is more unstable. This activity will continue to move east and southeast, which may glance western north Texas and far southwestern Oklahoma this evening if they can organize into a complex or two. If severe storms occur, some severe hail and wind reports, mainly on the lower end of severe spectrum (hail less than golf ball size and winds under 70 mph), would be possible. No severe storms are expected north of the line mentioned above due to limited instability. After midnight tonight into Tuesday morning, a cold front will move south and through the area. A few lingering weak showers and thunderstorms may occur across the area. Tuesday afternoon, some clearing can be expected, though temperatures will remain on the cool side for late May. Sufficient daytime heating may allow for isolated to scattered showers and weak thunderstorms to form in rather chilly unstable airmass. If storms occur, no severe storms would be expected due to limited instability (less than 500 J/kg), however small hail up to nickels and gusty winds up to 50 mph could result. Tuesday night through Thursday, dry weather is expected. Thursday will be warmer (possibly much warmer) than Wednesday. Friday through Memorial Day, a warm/hot humid airmass may evolve across the southern Plains Friday through early Sunday, along for some potential for severe thunderstorms/heavy rainfall. Most models have been consistently depicting rather high amounts of potential instability (MUCAPE 2000-5000 J/kg), high low level moisture (surface dewpoints in the 60s to lower 70s), and sufficient shear (0-6 km bulk shear 30-50 kt) for severe storms with heavy rain late Friday through early Sunday. Capping may be strong and limit storm development. For now, kept low chances for storms across the area Friday night into Sunday. Have low confidence in severe storm and heavy rainfall potential during this time frame. Slightly cooler and drier conditions may occur with the passage of a weak cold front Sunday into Memorial Day. MBS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 55 70 48 73 / 40 20 10 0 Hobart OK 53 70 47 79 / 40 20 0 0 Wichita Falls TX 59 72 51 79 / 50 40 0 0 Gage OK 50 68 43 76 / 40 20 10 0 Ponca City OK 53 69 47 70 / 30 20 10 0 Durant OK 58 70 51 74 / 40 40 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 25/17
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 304 PM CDT Mon May 22 2017 OKZ004>048-050>052-TXZ083>090-232015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 304 PM CDT Mon May 22 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Rest of This Afternoon and Tonight... .THUNDERSTORMS... There is a slight risk of severe thunderstorms across portions of western north Texas. There is a marginal risk of severe storms over a broader area of western and southern Oklahoma and north Texas. LOCATION... The slight risk area is along and southwest of a line from Crowell to Archer City Texas. The marginal risk of severe storms is southwest of a line from Cheyenne to Clinton to Ardmore Oklahoma. TIMING... 4 PM to 9 PM IMPACTS... Winds to 70 mph and hail to the size of half dollars. DISCUSSION... Showers and thunderstorms will continue to develop and move east into and across the area. In general, instability will be low and the severe weather risk is low. However, there is a small chance that instability could increase enough in western sections of north Texas that isolated severe storms may occur. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across western north Texas should monitor the forecasts and prepare for the possibility of severe weather operations late this afternoon or this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .THUNDERSTORMS... Scattered thunderstorms will persist through the day Tuesday before ending across the area. No severe storms are expected. There is a chance of storms again Friday night through Sunday. If storms do occur during this timeframe, severe weather and heavy rainfall are possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
544 PM CDT MON MAY 22 2017
OKZ021-022-222315-
Washita OK-Beckham OK-
544 PM CDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Washita and
southeastern Beckham Counties Until 615 PM CDT...
AT 542 PM CDT, a strong thunderstorm was located 5 miles southeast of
Sayre, moving east at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Elk City, Sayre, Carter, Retrop and Delhi.
LAT...LON 3513 9979 3529 9978 3539 9927 3526 9920
3512 9924
TIME...MOT...LOC 2242Z 263DEG 23KT 3523 9960
MADThe Altus AFB radar (KFDR), 119 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
10 hail. Local standard time, as filed.
Copious amounts of hail covering the interstate up to one inch deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695093, 695094, 695095, 695096, 695097, 695098, 695099, 695100, 695101, 695102.